- This topic is empty.
March 7, 2014 at 11:14 am #21857buffcodyParticipant
Last time I posted I pushed the optimism button a little harder than deserved. Now I may be reaching too far for the pessimism button but it may just be the reality button. My diagnosis for Stage IV was in June 2012. After a lung operation for a large met, it was discovered that I had two brain mets and did a sequence of ipi and SRS. Only met definitive since then was a sub-q on the buttocks, which was removed last May. Since then, complications because of necrosis of one of the radiated mets to the brain and a bad fall prompted two brain surgeries. After the last one in November I developed mysterious symptoms (at least to my onc doctors) which were finally identified by a neurologist as hyperthyroidism. All tests confirmed this along with an inactive pituitary. My oncologist believes this is a late ipi side effect. The endocrinologist is more than skeptical that such a side effect could occur so long after the ipi infusion. He does not, however, know all that much about ipi, and I wonder if he understands the potential for late responses.
Whether these are ipi side effects or not seems like an academic question, but it will not be if I need further therapy as I imagine I will. I am being told by one of the oncologists on my team, who believes this is a result of ipi, that the endocrinological side effects will rule out further use of immunological therapies. That seems to be pretty much all of the effective ones. I am BRAF positive but only in respect to an obscure BRAF that has not been tested for response to Zelboraf, etc. Maybe I could be the guinea pig.
Could dealing with the pituitary and thyroid problems change the situation.? I am setting up a radioactive iodine procedure to get rid of the thyroid problem ( getting rid of the thyroid itself) and am on hydrocortisone (5 mg. twice a day), which itself might interfere with the immunological benefit of ipi????, to deal with the hypopituitarism.
My concern about the need for future melanoma treatment is not only because I am Stage IV but also findings on my last two PET scans of “light ups” in the abdomen. My next scan in April will be a CT scan. Of course there might be surgical possibilities, but I am trying to make a plan if there are none. So, hoping for the best but planning for the worse. So not NED these days.
Be happy for any suggestions. I am learning that I have to be the leader of my own team and can’t leave it in the hands of the doctors or have to search for the right specialty docs to confer with. Thanks.
FrankMarch 7, 2014 at 12:10 pm #63759rochelleParticipant
Good morning Frank,
I am sorry to hear of your recents concerns..it’s very hard when all the details are so murky to really know what the next step should be. I am currently on a PDL trial at MSK and my thyroid crashed and burned because of the PDL…this is an immune response to …well…immunotherapy. Though not a happy occasion to have to take synthroid for the rest of my life…in some upside down and backwards way, the doctors see this as a positive response to treatment…that and the fact I have lichen planus in the membranes of my mouth, which is also an immune response to immunotherapy…out of 170 melanoma patients world wide on this PDL trial, I am the only one that has presented with this response. But back to the thyroid…I have spoken to another melanoma oncologist in regards to this new thyroid condition and this doctor confirmed this condition is directly related to immunotherapy and not an unknown side effect.
I wish you an easy day…a day at a time,
ps…this newly developed thyroid and lichen planus response does not exclude me from staying on this trial..March 7, 2014 at 1:09 pm #63760BNP68Participant
I think the oncologist is wrong who told you the pituitary issues you are having will make you ineligible for future immunotherapy treatments. “Dave from Ormond” on MPIP just posted this week that he had a consult with Dr. Weber and is getting ready to start the MEK/Braf combo. He also said Dr. Weber mentioned about 5 other options if the MEF/Braf combo doesn’t work. The reason I’m telling you this is Dave has had very bad hyperphysitis as a result of Ipi and is taking multiple medications. I’m also taking 5mg of prednisone a day and for the trial I’m in you can take up to 10 mg a day and remain in the trial. I wouldn’t give up hope that immunotherapies are out of the question.
BrianMarch 7, 2014 at 5:29 pm #63761kylezParticipant
FWIW there may be “targeted” non-immunotherapy alternatives on the horizon for wild types, if you even need it. At least one, anyhow, MEK+AKT.
I met one person (so n=1), wild-type also like us, who had a really good, in fact dramatic response within just a couple of weeks to the MEK+AKT inhibitor combo (in the phase 2 trial at UCSF).
Pretty unusual seeing a “wild type ONLY” trial, right?
The 2 different opinions you’re getting (your endocrinologist vs. your oncologist) about IPI, remind me of what you said, that we’re basically experiments as far as learning what the side effects of these drugs may be.March 7, 2014 at 6:41 pm #63762BNP68Participant
Thanks for posting those Kyle. First I’ve heard of them. I’m Braf negative as well so it’s nice to know there might be another option in the future.March 7, 2014 at 7:13 pm #63763BrendanParticipant Hi Frank,
You and I have had similar mets (lung/brain) and similar treatment (VATS, SRS, two craniotomies, ipi). I had a swollen pituitary after my third infusion of ipi my onc (who had seen this before) immediately sent me to an endocrinologist. I have been on 5mg of prednisone for over two years, and I have sporadically taken decadron for over 18 months (usually after a craniotomy or SRS).
My pituitary is still shot (which is why I am still on 5mg pred) and my cortisol has been low for two years. I have no idea if your endocrine problems could have been caused by a delayed repsonse to ipi. However, I DO know that after my swollen pituitary (Jan 2011) I STILL had a second round of ipi (all four bags in Aug/Sep 2012) and I am now boarding an airplane every other week to take part in a PD-1 trial (BMS), so there’s always hope.
As for your last point: yes, you are in charge. Your doctors are intelligent, highly skilled, caring professionals, but they still work for you.
BrendanMarch 8, 2014 at 6:45 pm #63764PatWParticipant
You’re not being too optimistic or too pessimistic– it’s just smart to always have a Plan B in mind just in case…
I’ve been hearing some good things about antibody-drug conjugates (ADCs). I know you said that you might not be able to take any more “immune therapies” (which I think is still an open question) but by “immune therapies” I assume you mean “checkpoint inhibitors” like Yervoy and anti-PD1 that modulate the immune response.
In an ADC, an inactive drug is coupled to an antibody against melanoma. The antibody recognizes and binds to the melanoma cell and the whole ADC complex is engulfed by the cell. Once inside the cell, the drug becomes activated and kills the cell. This is a way to deliver a high dose of the drug directly to the cancer cells without harming normal cells. So although it is based on an immune reaction (the antibody binding to the melanoma cell) it is not modulating the immune system itself.
There are a number of different antibody/drug combinations currently or soon to be in clinical trials. You might check out some of them.March 8, 2014 at 11:19 pm #63765buffcodyParticipant
This note is not to cut off future responses on this thread but to thank all of you who have responded. Your comments have brightened my spirits and given me good information on which to base my Plan B and discussions on it with my medical advisers. There are many more possibilities than I first identified.March 9, 2014 at 6:31 pm #63766kylezParticipant Frank, I forgot another class of targeted therapy, Pan-RAF inhibitors, that are being tested in trials for BRAF+/- (so wild types included) as well:
Might be more, I don’t know.
- The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.